Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 302, NWS Dodge City, KS

July 7, 1996Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 1996, 10:08 PM CDT for Gray County, Haskell County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1996, 10:08 PM CDT (03:08 UTC)
Expired
Jul 7, 1996, 10:55 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 10:30 PM CDTThunderstorm Wind 52Cimarron, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3617 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 080309
SVRDDC
KSC069-081-080355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1008 PM CDT SUN JUL 7 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...NORTHERN GRAY COUNTY
   ...NORTHERN HASKELL COUNTY
 
AT 1005 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS MOVING FROM FINNEY COUNTY INTO NORTHERN GRAY AND
NORTHERN HASKELL COUNTIES.  THE MAIN THREAT INITIALLY WILL BE FROM
DAMAGING WINDS AHEAD OF THE ADVANCING THUNDERSTORMS.

THESE WINDS WILL AFFECT CHARLESTON BY 1030 PM CDT...AND CIMARRON BY
1045 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

REITE6R/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 7, 3:35 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SUN JUL 7 1996

...CHALLENGES THIS AFTERNOON ARE PRECIP CHANCES/SVR AND TEMPS...

SHORT TERM...AT 20Z OLD SFC BNDRY HANGING AROUND NORTHERN OKLA AND
NORTHERN TX PAN. SOME CONV FIRING IN NW OKLA ATTM.  FARTHER NORTH...OVER
CWA...NUMEROUS BOUNDARIES SHOWING UP ON THE 88-D IMAGERY.  MODIFIED
SOUNDINGS FROM 12Z INDICATE MODERATELY UNSTABLE ATMOS OVER REGION ATTM.
SPC OUTLOOK HAS SLIGHT RISK OVER AREA...AND 12Z UPPER AIR HAS S/W
MOVING INTO REGION FROM CENTRAL ROCKIES.  ALL THIS SAID...WOULD EXPECT
CONVECTION TO FIRE JUST ABOUT ANYWHERE OVER CWA SHORTLY.  A LITTLE
LATER...COULD GET SOME ORGANIZED CONVECTION OVER NORTHERN AND
NORTHEASTERN PORTIONS OF CWA...PER SWODY1...HENCE THE HIGHER POPS THIS
EVENING AND TONIGHT UP THERE.

LONGER TERM...ONLY NGM TO LOOK AT TODAY...AND IT WAS FAIRLY LATE.  SOME
ETA PRODUCTS JUST NOW...2025Z...BEGINNING TO COME IN.  SO HAVE
GENERALLY FOLLOWED NGM AND WINGED IT.  A SECONDARY FRONT CURRENTLY
TAKING SHAPE IN THE NORTHERN PLAINS WILL COME THROUGH HERE MID TO LATE
AM ON MONDAY...SWITCHING WINDS FROM SOUTHEAST TO NORTH OR NORTHEAST. IF
THEY GO NORTHEAST...WILL SEE MORE WIDESPREAD PRECIP.  ANYWAY...UPSLOPE
FLOW AND DECENT AMOUNTS OF MOISTURE THROUGH THE COLUMN CAN BE EXPECTED
WITH THIS SETUP.  PARTLY/MOSTLY CLOUDY SKIES SHOULD BE COMMONPLACE
THROUGHOUT PERIOD WITH UPSLOPE AND FRONT IN REGION.  CLOUDS AND
NORTHEASTERLY BREEZES TO TEMPER JULY SUN ON MONDAY SO HAVE WENT BELOW
NORMAL.  WE/LL SEE HOW IT GOES.

DDC 070/090 061/087 066 443
GCK 068/088 060/086 064 444
EHA 069/088 059/087 062 445
LBL 070/089 060/087 063 445
HYS 067/086 058/085 059 543
P28 074/091 066/087 0P65 444

SEARCY

In the hours before

Special weather statement, Jul 7, 6:22 PM CDT, 3 hours 46 minutes before
KSZ030-031-043>046-062>065-077>080-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SUN JUL 7 1996

...SEVERE THUNDERSTORM WATCH NUMBER 739 FOR PARTS OF WEST KANSAS
   UNTIL MIDNIGHT...

SEVERE THUNDERSTORM WATCH 739 HAS BEEN ISSUED FOR THE FOLLOWING WEST
CENTRAL AND SOUTHWEST KANSAS COUNTIES...

ELLIS...TREGO...SCOTT...LANE...NESS...RUSH...KEARNY...FINNEY...HODGEMAN
PAWNEE...EDWARDS...GRAY...FORD...KIOWA

INCLUDED IN THE WATCH ARE THE FOLLOWING CITIES...

WAKEENEY...HAYS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
LAKIN...GARDEN CITY...CIMARRON...DODGE CITY...JETMORE...LARNED...
KINSLEY...KIOWA
.
JOHNSON
Local storm report, Jul 7, 7:24 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
722 PM CDT SUN JUL 7 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    HEALY                     KS   1.00 INCH HAIL
07/07/96   LANE                           REPORTED BY LAW
                                          ENFORCEMENT

0605 PM    2E HEALY                  KS   1.75 INCH HAIL
07/07/96   LANE                           REPORTED BY LAW
                                          ENFORCEMENT

0626 PM    2E DIGHTON                KS   1.75 INCH HAIL
07/07/96   LANE                           REPORTED BY LAW
                                          ENFORCEMENT

0641 PM    4NW DIGHTON               KS   4.00 INCH HAIL
07/7/96    LANE                           REPORTED BY AGTAP OBSERVER

0648 PM    DIGHTON                   KS   2.75 INCH HAIL
07/7/96    LANE                           REPORTED BY KSN TV

0706 PM    4S DIGHTON                KS   1.00 INCH HAIL
07/7/96    LANE                           REPORTED BY AGTAP OBSERVER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:00 PM CDTSevere Thunderstorm WarningDDCLane45 min
Jul 7, 7:27 PM CDTSevere Thunderstorm WarningDDCMeade48 min
Jul 7, 7:53 PM CDTSevere Thunderstorm WarningDDCLane32 min
Jul 7, 7:58 PM CDTSevere Thunderstorm WarningDDCClark47 min
Jul 7, 8:18 PM CDTSevere Thunderstorm WarningDDCLane, Scott42 min
Jul 7, 8:22 PM CDTSevere Thunderstorm WarningDDCClark48 min
Jul 7, 8:40 PM CDTSevere Thunderstorm WarningDDCLane50 min
Jul 7, 9:12 PM CDTSevere Thunderstorm WarningDDCScott48 min
Jul 7, 9:20 PM CDTSevere Thunderstorm WarningDDCHamilton30 min
Jul 7, 9:30 PM CDTSevere Thunderstorm WarningDDCFinney, Lane45 min
Jul 7, 9:36 PM CDTSevere Thunderstorm WarningDDCKearny49 min
Jul 7, 10:01 PM CDTSevere Thunderstorm WarningDDCFinney49 min
Jul 7, 10:28 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman62 min
Jul 7, 10:43 PM CDTSevere Thunderstorm WarningDDCGray, Haskell32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.